Low-T, or low testosterone, is big pharma’s latest scare to men, with commercials seemingly running non-stop these days informing us that if we are seeing an expected, normal drop in testosterone as we chronologically age then we need a dangerous drug to fix the condition. Unlike traditional disorders that are characterized by atypical or unusual thinking and behavior, low testosterone is simply a part of the normal aging process –yet the pharmaceutical industry has framed this condition as some sort of abnormality, and one that only the potentially dangerous medications that they are peddling can fix.
So are we seeing some kind of epidemic relating to massive drops in male testosterone you might be asking? No, fortunately, that’s not at all what is happening. In fact, perhaps Spyros Mezitis, MD, PhD, best sums up all the hysteria with the following response when asked about the current “Low T” crisis:
“Men are bombarded by media, by advertising campaigns — ‘Don’t feel well? Ask your doctor about low testosterone,'” he says.
We shouldn’t be surprised by this “scare the consumer” approach used by big pharma, as it is the model they have successfully used for years now as evidenced by all the psychotropic medications constantly advertised on TV. While the conditions and medications vary, the message is always the same: You have a troubling condition and we have a potentially dangerous medicine that can help.
What’s different about Low-T is that the condition isn’t harmful, and in fact is remarkably normal when examining the aging process. Still, if you watch the commercials of guys rubbing the Low-T medicine on their underarms you would think you’re doomed unless you improve upon your testosterone levels immediately.
The side effects
Before you become Low-T’s next consumer, check out some of the listed side effects:
- burn-like blistering of the skin where the transdermal patch is worn;
- skin irritation with patch-wearing that does not get better with time;
- problems with urination;
- swelling of your ankles;
- frequent, prolonged, or bothersome erections; or
- nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).
- redness, itching, burning, or hardened skin where the skin patch is worn;
- breast swelling or tenderness;
- increased acne or hair growth;
- headache, depressed mood; or
- changes in your sex drive.
And if that’s not enough, you should also be aware of any signs of an allergic reaction, including hives; difficulty breathing; swelling of your face, lips, tongue, or throat.
Ironically, these side effects are actually mentioned during the ads on TV, but you probably missed them because of two reasons: 1.) the commercials are so nice and inviting seeing happy people become even happier because of Low-T medicine you overlooked the side effect warnings, and 2.) the warnings are read off so quickly you couldn’t understand them, and when you tried to read the warnings when they scrolled along the bottom of the screen you simply couldn’t keep up (and you’re probably still scratching your head in disbelief that there is a font size that microscopically small).
Be a good, critical consumer when it comes to drugs. Similar to how you might examine a street drug, the same caution needs to go into pharmaceutical drugs — just because they are prescribed by a physician does not make them any safer as all drugs have side-, interaction-, and potential withdrawal-effects. Ask your doctor lots of questions, and whether the “condition” being treated really is a recognized medical/psychological illness or disease. Ask if what you are experiencing is normal, and if there are safer, non-drug options to consider. Ask about all the potential side effects, and about the research on the drug (your doctor should know this – if not, get a new doctor!). And finally, don’t fall into the trap that if a commercial about a problem is on television then what they are selling must be the answer. Of course, many medications when used under a doctor’s watch while treating a recognized medical condition can be helpful, but in many other cases the evidence of efficacy simply isn’t there – but the dangerous side effects still remain.